Michigan, 2016

Damaging Winds in Michigan, September 10, 2016

September 10, 2016 · NWS DTX · 7 events in 5 counties and zones

A cold front triggered a few severe thunderstorms along the M-59 and I-69 corridors.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$13,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DTX wrote it up.

A cold front triggered a few severe thunderstorms along the M-59 and I-69 corridors.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before the first event at Sep 10, 2:48 PM EST, 50 minutes earlier.

Area forecast discussion, Sep 10, 2:48 PM EST, 50 minutes before
Area Forecast Discussion
National Weather Service Detroit/Pontiac MI
348 PM EDT SAT SEP 10 2016

.DISCUSSION...

Height falls from a strong upper trough swinging into the Great
Lakes and jet right entrance region forcing will support a deepening
of the surface low currently lifting northeast over central Ontario.
Good plume of moisture in place ahead of the cold front tracking
through the western half of Lower Michigan will support numerous
showers and a few thunderstorms as the front progresses east through
the early evening. 0-6km shear remains fairly high (analyzed around
50KTs per SPC analysis), however instability remains very limited
over the area and should mitigate severe threat. Area of highest
concern is over Monroe, Wayne, and Macomb counties where dewpoints
are near 70, temps have risen into the mid/upper 70s, and where some
sunshine has broken out. Concern would be with any cells that start
to rotate given high low-level shear and low LCL heights. Period
left for any severe weather is very limited however, as the front
and storms should exit east around sunset.

Upper trough axis will slide across the area this evening and
overnight, while cooler air flows in behind the front. Temperatures
will actually start falling before sunset for most of the area, with
most locations back in the 60s by 8 PM. H850 temps will drop to 6-9C
overnight, but westerly gradient the first half of the night will
hold temps up in the 50s.

Westerly flow aloft and surface high pressure will take hold of the
area for Sunday and Monday, bringing a period of quiet weather. A
small upper wave dropping from Eastern Montana into Lower Michigan
will bring a few clouds tomorrow, but otherwise expecting mostly
clear skies through Monday night. Temperatures will begin to feel
rather fall-like with max temps only reaching into the 70s both
Sunday and Monday. Coolest readings look to occur Sunday night with
high pressure providing good radiational cooling set-up. This should
drop low temperatures down into the upper 40s to near 50 for most
locations, and mid-50s in the Detroit heat island.

A cold front will begin to push through the area Tuesday into
Wednesday, bringing in chances for showers and thunderstorms. The
passing of the cold front will bring slightly cooler than normal
temperatures, as daytime highs reach into the upper 60's to lower
70's mid-week. Gradual warming into the low to mid-70's is expected
for the weekend, along with another chance for another round of rain
showers/thunderstorms.

&&

.MARINE...

Deepening low pressure lifting northeast of Lake Huron this
afternoon and evening will drive a cold front across Lake Huron and
western Lake Erie during the evening. Winds will veer from southwest
to west-northwest with the passage of the front. The prefrontal
southwest wind gusts will largely remain under 30 knots given
marginally stable over lake conditions. Post frontal cold air
advection will lead to strengthening winds during the night. Gale
warnings remain in effect for the open waters of Lake Huron as there
remains a high probability for wind gusts to exceed 35 knot gales,
mainly in the 10 PM to 4 AM time frame. High pressure will quickly
build into the region from the west Sunday morning, supporting a
rather quick drop in wind speeds.

&&

.HYDROLOGY...

Rainfall amounts last night ranged between 1 and 1.8 inches south of
a Howell to Port Huron line. While this resulted in some brief rises
in a few rivers, levels have since been dropping. Afternoon and
evening showers will mainly produce rainfall totals less than a half
an inch and should not cause any flooding concerns.

&&

.PREV DISCUSSION...
Issued at 104 PM EDT Sat SEP 10 2016

AVIATION...

Showers have been expanding in coverage across Sw Lower Mi over the
last hour. Expect numerous to widespread showers to traverse Se Mi
this afternoon with the approach of the upper trough axis and
associated sfc cold front. The pool of higher sfc based instability
will remain across Ohio. Strong mid level height falls and a weakly
unstable environment suggests at least a few tsra embedded within
the region of showers. Ample low level moisture, diurnal heating and
the presence of the showers will support fluctuating ceiling heights
during the afternoon, ranging from low end MVFR to VFR.
Strengthening southwest flow will continue to support some gusty
winds through the afternoon. Some boundary layer stabilization from
the showers will likely suppress the wind speeds at times. So some
variations in wind gusts are expected. The deep moist axis will
slide east of the region between 22 and 00Z with the passage of the
sfc cold front. Post frontal drying will lead to an improvement in
cigs during course of the late evening. Over lake instability may
however support some periodic strato cu during the overnight.

For DTW...

The better chances for afternoon thunderstorms now look to be both
south of metro (within region of better sfc based instability) and
to the north where large scale forcing is a little stronger. There
will be a slight veering of winds toward 260 deg in the 19 to 20 UTC
time frame with an abrupt veering toward the west around 00Z with
the passage of the cold front.

//DTW Threshold Probabilities...

* Low for thunderstorms this afternoon.

* High in ceilings below 5000 feet through early this evening. Low
  late this evening and overnight.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
Lake Huron...Gale Warning until 4 AM EDT Sunday FOR LHZ361>363-462-463.

     Small Craft Advisory until 4 AM EDT Sunday FOR LHZ421-422.

     Small Craft Advisory until 10 AM EDT Sunday FOR LHZ441>443.

Lake St Clair...Small Craft Advisory until 4 AM EDT Sunday FOR LCZ460.

Michigan waters of Lake Erie...Small Craft Advisory until 4 AM EDT Sunday FOR LEZ444.

&&

DISCUSSION...HLO/AM
MARINE.......SC
HYDROLOGY....SC
AVIATION.....SC

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.
Hazardous weather outlook, Sep 10, 2:53 AM EST, 12 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
353 AM EDT SAT SEP 10 2016

MIZ047>049-053>055-060>063-068>070-075-076-082-083-110830-
MIDLAND-BAY-HURON-SAGINAW-TUSCOLA-SANILAC-SHIAWASSEE-GENESEE-LAPEER-
ST. CLAIR-LIVINGSTON-OAKLAND-MACOMB-WASHTENAW-WAYNE-LENAWEE-MONROE-
353 AM EDT SAT SEP 10 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE POSSIBLE TODAY AS LOW PRESSURE SYSTEM DEEPENS
OVER THE NORTHERN GREAT LAKES. THUNDERSTORMS ASSOCIATED WITH AN
ATTENDING WARM FRONT THIS MORNING WILL NOT BE SEVERE. HOWEVER...THERE
WILL BE A MARGINAL RISK OF SEVERE STORMS WITH A FEW THUNDERSTORMS
POSSIBLY PRODUCING LARGE HAIL OR DAMAGING WIND GUSTS TO AROUND 60
MPH THIS AFTERNOON AS A SURFACE TROUGH MOVES THROUGH THE AREA.STORM
MOTION WILL BE TO THE NORTHEAST AT 30 MPH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS WILL BE POSSIBLE AGAIN BY TUESDAY AND TUESDAY NIGHT
AS A COLD FRONT MOVES THROUGH THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-110830-
LAKE ST. CLAIR-
MICHIGAN WATERS OF LAKE ERIE FROM DETROIT RIVER TO NORTH CAPE MI-
LAKE HURON FROM 5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LT
BEYOND 5 NM OFF SHORE-
LAKE HURON FROM PRESQUE ISLE LIGHT TO STURGEON POINT MI BEYOND 5NM
OFF SHORE-
LAKE HURON FROM STURGEON POINT TO ALABASTER MI BEYOND 5NM OFF SHORE-
OUTER SAGINAW BAY SW OF ALABASTER TO PORT AUSTIN MI TO INNER SAGINAW
BAY-INNER SAGINAW BAY SW OF POINT AU GRES TO BAY PORT MI-
PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI-
PORT SANILAC TO PORT HURON MI-
LAKE HURON FROM PORT AUSTIN TO HARBOR BEACH BEYOND 5NM OFF SHORE-
LAKE HURON FROM HARBOR BEACH TO PORT SANILAC BEYOND 5NM OFF SHORE-
LAKE HURON FROM PORT SANILAC TO PORT HURON BEYOND 5NM OFF SHORE-
353 AM EDT SAT SEP 10 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE
HURON AND LAKE ST CLAIR.

.DAY ONE...TODAY AND TONIGHT

GALE WARNINGS AND SMALL CRAFT ADVISORIES ARE IN EFFECT TODAY AND
TONIGHT. REFER TO THE LATEST MARINE WEATHER STATEMENT FOR DETAILS.

THUNDERSTORMS ARE POSSIBLE TODAY AS LOW PRESSURE SYSTEM DEEPENS
OVER THE NORTHERN GREAT LAKES. THUNDERSTORMS ASSOCIATED WITH AN
ATTENDING WARM FRONT THIS MORNING WILL NOT BE SEVERE. HOWEVER...THERE
WILL BE A MARGINAL RISK OF SEVERE STORMS WITH A FEW THUNDERSTORMS
POSSIBLY PRODUCING LARGE HAIL OR DAMAGING WIND GUSTS TO AROUND 50
KNOTS THIS AFTERNOON AS A SURFACE TROUGH MOVES THROUGH THE
AREA.STORM MOTION WILL BE TO THE NORTHEAST AT 25 MPH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SMALL CRAFT ADVISORIES CONTINUE SUNDAY MORNING FOR PARTS OF THE
LAKE HURON NEARSHORE WATERS. REFER TO THE LATEST MARINE WEATHER
STATEMENT FOR DETAILS.

THUNDERSTORMS WILL BE POSSIBLE AGAIN BY TUESDAY AND TUESDAY NIGHT
AS A COLD FRONT MOVES THROUGH THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).

DG

In the hours before

Local storm report, Sep 10, 9:43 AM EST, 5 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
1043 AM EDT SAT SEP 10 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY RAIN       3 SE PINCKNEY           42.42N 83.90W
09/10/2016  M1.50 INCH       WASHTENAW          MI   TRAINED SPOTTER

            7 HOUR TOTAL

0700 AM     HEAVY RAIN       MACOMB TOWNSHIP         42.67N 82.92W
09/10/2016  M0.88 INCH       MACOMB             MI   TRAINED SPOTTER

            5 HOUR TOTAL

&&

DT
Local storm report, Sep 10, 10:54 AM EST, 4 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
1154 AM EDT SAT SEP 10 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 AM     HEAVY RAIN       5 NE ADRIAN             41.95N 83.97W
09/10/2016  M1.72 INCH       LENAWEE            MI   COCORAHS

            5 HOUR TOTAL

0500 AM     HEAVY RAIN       4 SSE NEWPORT           41.95N 83.28W
09/10/2016  M1.01 INCH       MONROE             MI   CO-OP OBSERVER

            5 HOUR TOTAL

0600 AM     HEAVY RAIN       WYANDOTTE               42.21N 83.16W
09/10/2016  M1.20 INCH       WAYNE              MI   CO-OP OBSERVER

            6 HOUR TOTAL

0700 AM     HEAVY RAIN       3 ESE BELLEVILLE        42.19N 83.43W
09/10/2016  M1.07 INCH       WAYNE              MI   COCORAHS

            6 HOUR TOTAL

&&

DT
Local storm report, Sep 10, 10:55 AM EST, 4 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
1155 AM EDT SAT SEP 10 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 AM     HEAVY RAIN       BLISSFIELD              41.83N 83.86W
09/10/2016  M1.35 INCH       LENAWEE            MI   CO-OP OBSERVER

            5 HOUR TOTAL

0500 AM     HEAVY RAIN       MORENCI                 41.72N 84.22W
09/10/2016  M1.54 INCH       LENAWEE            MI   CO-OP OBSERVER

            5 HOUR TOTAL

0500 AM     HEAVY RAIN       4 SSE NEWPORT           41.95N 83.28W
09/10/2016  M1.01 INCH       MONROE             MI   CO-OP OBSERVER

            5 HOUR TOTAL

0500 AM     HEAVY RAIN       5 NE ADRIAN             41.95N 83.97W
09/10/2016  M1.72 INCH       LENAWEE            MI   COCORAHS

            5 HOUR TOTAL

0500 AM     HEAVY RAIN       TECUMSEH                42.01N 83.94W
09/10/2016  M1.37 INCH       LENAWEE            MI   CO-OP OBSERVER

            5 HOUR TOTAL

0500 AM     HEAVY RAIN       DUNDEE                  41.96N 83.66W
09/10/2016  M1.11 INCH       MONROE             MI   CO-OP OBSERVER

            5 HOUR TOTAL

0500 AM     HEAVY RAIN       3 SW ADRIAN             41.87N 84.08W
09/10/2016  M1.50 INCH       LENAWEE            MI   ASOS

            5 HOUR TOTAL AT LENAWEE COUNTY AIRPORT /KADG/

0600 AM     HEAVY RAIN       WYANDOTTE               42.21N 83.16W
09/10/2016  M1.20 INCH       WAYNE              MI   CO-OP OBSERVER

            6 HOUR TOTAL

0645 AM     HEAVY RAIN       5 NW PINCKNEY           42.51N 84.01W
09/10/2016  M1.62 INCH       LIVINGSTON         MI   TRAINED SPOTTER

            7 HOUR TOTAL

0700 AM     HEAVY RAIN       MACOMB TOWNSHIP         42.67N 82.92W
09/10/2016  M0.88 INCH       MACOMB             MI   TRAINED SPOTTER

            5 HOUR TOTAL

0700 AM     HEAVY RAIN       3 SE PINCKNEY           42.42N 83.90W
09/10/2016  M1.50 INCH       WASHTENAW          MI   TRAINED SPOTTER

            7 HOUR TOTAL

0700 AM     HEAVY RAIN       1 N FRASER              42.55N 82.95W
09/10/2016  M1.37 INCH       MACOMB             MI   COCORAHS

            5 HOUR TOTAL

0700 AM     HEAVY RAIN       1 WNW PLEASANT RIDGE    42.48N 83.16W
09/10/2016  M1.25 INCH       OAKLAND            MI   COCORAHS

            5 HOUR TOTAL

0700 AM     HEAVY RAIN       3 SSE LIVONIA           42.36N 83.35W
09/10/2016  M1.05 INCH       WAYNE              MI   COCORAHS

            6 HOUR TOTAL

0700 AM     HEAVY RAIN       4 NE DEARBORN           42.35N 83.16W
09/10/2016  M1.20 INCH       WAYNE              MI   COCORAHS

            6 HOUR TOTAL

0700 AM     HEAVY RAIN       4 SSW SALINE            42.12N 83.81W
09/10/2016  M1.05 INCH       WASHTENAW          MI   COCORAHS

            6 HOUR TOTAL

0700 AM     HEAVY RAIN       1 S ROYAL OAK           42.49N 83.15W
09/10/2016  M1.00 INCH       OAKLAND            MI   COCORAHS

            5 HOUR TOTAL

0700 AM     HEAVY RAIN       2 N CLINTON TOWNSHIP    42.62N 82.92W
09/10/2016  M1.21 INCH       MACOMB             MI   COCORAHS

            5 HOUR TOTAL

0700 AM     HEAVY RAIN       SE YPSILANTI            42.24N 83.62W
09/10/2016  M1.25 INCH       WASHTENAW          MI   TRAINED SPOTTER

            6 HOUR TOTAL

0700 AM     HEAVY RAIN       6 NNE DOWNTOWN DETROIT  42.41N 83.00W
09/10/2016  M1.12 INCH       WAYNE              MI   ASOS

            5 HOUR TOTAL AT DETROIT CITY AIRPORT /KDET/

0700 AM     HEAVY RAIN       ROMULUS                 42.22N 83.37W
09/10/2016  M0.99 INCH       WAYNE              MI   ASOS

            6 HOUR TOTAL AT DETROIT METRO AIRPORT /KDTW/

0700 AM     HEAVY RAIN       3 ESE BELLEVILLE        42.19N 83.43W
09/10/2016  M1.07 INCH       WAYNE              MI   COCORAHS

            6 HOUR TOTAL

&&

DT
Special weather statement, Sep 10, 2:38 PM EST, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
338 PM EDT SAT SEP 10 2016

MIZ053-054-060-061-068-102045-
TUSCOLA-LIVINGSTON-GENESEE-SAGINAW-SHIAWASSEE-
338 PM EDT SAT SEP 10 2016

...A LINE OF SHOWERS WILL AFFECT GENESEE...SHIAWASSEE...SAGINAW...
LIVINGSTON AND SOUTHWESTERN TUSCOLA COUNTIES...

AT 337 PM EDT...RADAR INDICATED SHOWERS WERE LOCATED ALONG A LINE
EXTENDING FROM NEAR BRECKENRIDGE TO NEAR CHARLOTTE. MOVEMENT WAS EAST
AT 45 MPH.

WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THESE SHOWERS.

THESE SHOWERS WILL BE NEAR...
  MERRILL AROUND 345 PM EDT.
  SAGINAW AND ZILWAUKEE AROUND 405 PM EDT.
  FOWLERVILLE AROUND 420 PM EDT.
  FAIRGROVE AROUND 425 PM EDT.
  HOWELL...COHOCTAH AND OAK GROVE AROUND 430 PM EDT.

OTHER LOCATIONS IMPACTED BY THESE SHOWERS INCLUDE BURT...UNADILLA...
NELSON...DEERFIELD TOWNSHIP...CARLAND...GILFORD...ARTHUR...BUENA
VISTA TOWNSHIP...SHAFTSBURG AND SHIAWASSEE NATIONAL WILDLIFE REFUGE.

LAT...LON 4347 8437 4351 8382 4348 8382 4348 8370
      4352 8370 4354 8341 4244 8393 4243 8414
      4277 8416 4278 8437
TIME...MOT...LOC 1937Z 255DEG 48KT 4347 8442 4249 8485

SC

The radar

The Detroit radar (KDTX), 58 km away, was scanning. The volume nearest the first event began at 20:35 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Genesee

When
September 10, 3:38 PM EST
Where
Genesee County, 1.01 mi W of Clio
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
43.180, -83.740

Several trees and wires reported down.

Thunderstorm Wind, Genesee

When
September 10, 3:42 PM EST
Where
Genesee County, 0.86 mi SW of Flint
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
43.020, -83.690

Several trees and wires reported down.

Thunderstorm Wind, Genesee

When
September 10, 3:52 PM EST
Where
Genesee County, 0.69 mi N of Grand Blanc
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
42.930, -83.620

Several trees and wires reported down.

Thunderstorm Wind, Lapeer

When
September 10, 4:20 PM EST
Where
Lapeer County, Lapeer
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.050, -83.320

A large tree was reported down.

Thunderstorm Wind, Oakland

When
September 10, 4:21 PM EST
Where
Oakland County, 1.01 mi E of Oxford
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
42.820, -83.250

Tree damage reported.

Thunderstorm Wind, Sanilac

When
September 10, 4:32 PM EST
Where
Sanilac County, 0.69 mi N of Peck
Measured
54 kt (62 mph) estimated gust
Property damage
$4,000
Reported by
Emergency Manager
Coordinates
43.260, -82.820

Trees and power lines reported down.

Thunderstorm Wind, St. Clair

When
September 10, 4:32 PM EST
Where
St. Clair County, 0.51 mi W of Capac
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
43.020, -82.930

A tree was reported blown down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2016Every state in 2016This day in weather historyWarnings in Michigan, September 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 659006, 659007, 659008, 659009, 659012, 659010, 659011.